|Title||Hemolytic transfusion reactions after administration of intravenous immune (gamma) globulin: a case series analysis|
|Publication Type||Journal Article|
|Year of Publication||2008|
|Authors||Daw Z, Padmore R, Neurath D, Cober N, Tokessy M, Desjardins D, Olberg B, Tinmouth A, Giulivi A|
BACKGROUND: This case series summarizes our observations of hemolytic reactions after the administration of large amounts of intravenous immune (gamma) globulin (IVIG). STUDY DESIGN AND METHODS: Cases of hemolysis were identified by a decrease in hemoglobin not otherwise explained following IVIG administration. RESULTS: Sixteen cases were identified over a 2 1/2-year period at the Ottawa Hospital of approximately 1000 patients receiving IVIG (1.6%). Characteristics of these patients include a large dose of IVIG, female sex, non-O blood group, and underlying inflammatory state. CONCLUSIONS: Significant hemolysis may occur after the administration of large doses of IVIG. A two-step mechanism of hemolysis is proposed, sensitization by ABO isohemagglutinins followed by phagocytosis by activated macrophages. A simple protocol to facilitate the early detection of such cases is presented.
|Notify Library Reference ID||4811|